Accession Number : AD1040993


Title :   Melanoma or Pseudo melanoma Change in a pigmented lesion after application of topical 5-Fluorouracil


Descriptive Note : Conference Paper


Corporate Author : 59th Medical Wing San Antonio United States


Personal Author(s) : Haeusler,Kelly A


Full Text : https://apps.dtic.mil/dtic/tr/fulltext/u2/1040993.pdf


Report Date : 26 Oct 2017


Pagination or Media Count : 2


Abstract : 5-fluorouracil (5-FU) is a topical chemotherapeutic agent used to treat actinic keratosis and superficial basal cell carcinomas. Common side effects include photosensitivity, erythema, ulceration and rarely hyperpigmentation. We present the case of a 56 year old, skin type 1 female that demonstrated a morphologic change in a pigmented lesion following topical field therapy with 5-FU for actinic damage on the trunk. After four weeks of twice daily application, a previously benign appearing pigmented lesion displayed a change in clinical morphology that included border irregularity, pigmentary change, scaling and erythema. A biopsy of the lesion demonstrated a poorly circumscribed and asymmetric compound proliferation of melanocytes with irregularly distributed junctional nests, solitary units and prominent pagetoid scatter. The epidermis showed large clusters of necrotic keratinocytes, dense pigment and sub-epidermal clefting. Fluorescent in-situ hybridization (FISH) was performed on additional sections and did not demonstrate chromosomal aberrations. Review of the literature demonstrated few reports of eruptive lentigo-maligna and atypical nevi occurring in patients undergoing therapy with oral 5-FU suggesting immunosuppression induced melanocytic proliferations or malignant transformation. No reports were found with topical 5-FU therapy.


Descriptors :   CARCINOMAS , Chemotherapeutic agents , THERAPY , Lesions


Subject Categories : Medicine and Medical Research
      Pharmacology


Distribution Statement : APPROVED FOR PUBLIC RELEASE